Drug Causes Paradoxical 96-Hour Priapism

Drug Causes Paradoxical 96-Hour Priapism
Drug Causes Paradoxical 96-Hour Priapism

There have been only a few documented cases of priapism induced by selective serotonin reuptake inhibitors (SSRIs), but other psychiatric drugs like trazodone or antipsychotics have been linked to priapism. A case study in the International Journal of Psychiatry in Medicine outlines a report of a patient who experienced a 96-hour priapism while taking paroxetine.

A 42-year-old-man was committed to a state psychiatric hospital due to his history of high-risk and inappropriate behaviors that were sexual in nature. While he did not have a history of auditory or visual hallucinations or any paranoia, he rationalized his behaviors by saying “the devil enters my mind and makes me do stuff.” He previously engaged in drinking about 12 beers per day, but had not in the three weeks leading up to hospitalization; he denied any other illicit drug use and did have nicotine dependence 50–75 pack-years and untreated hypertension and obesity (BMI 32.6). A skin tuberculin test was positive, although chest x-rays showed no active tuberculosis.

On Day 12 of hospitalization, the patient reported to his attending physician that he had an erection that had been present for the past four days and was transferred to emergency department. Paroxetine had been initiated three weeks prior to hospitalization and was immediately discontinued due to the potential of the medication as a factor in the priapism. Four intracavernosal injections of 200mcg of phenylephrine were administered and the erection subsided, only to recur the next morning. The patient underwent a bilateral corporotomy and irrigation with subsequent clot evacuation and was discharged on postoperative Day 4 after complete resolution of priapism without any recurrence. At outpatient follow-up 10 days after discharge, he had not experienced any additional priapism events. This event scores a 7 (probable ADR) on the Naranjo probability scale.

Loading links....